Alert archive / Ohio / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Pittsburgh, PA

June 22, 20179 counties in Pennsylvania; 11 counties in Ohio; 9 counties in West Virginia

NWS Pittsburgh, PA issued this flash flood watch at Jun 22, 2017, 12:26 PM EDT for 9 counties in Pennsylvania; 11 counties in Ohio; 9 counties in West Virginia. It took effect at Jun 23, 2017, 2:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2017, 12:26 PM EDT (16:26 UTC)
In effect from
Jun 23, 2017, 2:00 AM EDT
Expired
Jun 24, 2017, 2:00 AM EDT
In force
24 hr
Issued by
NWS Pittsburgh, PA
Flood severity
None
All 29 counties

Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Fayette County, PA, Greene County, PA, Lawrence County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 51 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 10:28 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 22, 10:28 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1028 AM EDT Thu Jun 22 2017

.SYNOPSIS...
Scattered showers and storms are forecast this afternoon. The
remnants of Cindy make their way into our region tonight into
Saturday. Heavy rain is possible Friday. Dry weather makes a
return late Saturday with cooler weather Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and storms tracking along the Lake Erie shoreline will
continue to be the primary impact today. Latest high resolution
guidance tracks this area across northern sections this
afternoon /during peak heating/. Dry mid levels make damaging
winds the primary hazard. Delta theta-e values around -25 are
below the freezing level so its going to take an icy core to get
well above the 13KFT in order to attain severe levels. Rich low
level moisture will yield downpours with any storm. The cluster
of showers and storms this morning over southwestern PA
produced nearly an inch of rain, illustrating how efficient the
atmosphere is. Temperatures are on track with minimal changes.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
More substantial upper level energy will stream northward from
the lower Ohio Valley tonight. These waves will follow
the intensifying southwest flow aloft, as the remnants of TS
Cindy move over the Lower Mississippi Valley. Deep moisture,
tropical in nature, will also stream northward which will bring
widespread rain and storms to the area late tonight through
Friday night. Warm rain process will develop on Friday,
creating a scenario for very efficient rainfall. As the rain
overspreads the region, a surface cold front will move across
the Upper Midwest, reaching Western Ohio by late in the
afternoon. It is a good bet that rainfall will intensify late
tonight and then ahead of the boundary Friday afternoon, so the
eastward progression of the front will need to be monitored
closely in future model runs. In addition to closely watching
the progression of the front, where the remnants of TS Cindy go,
once it phases in with the upper level flow, will also be
critical.

It will take all of Friday night for the front to exit to the
east, meaning the risk for heavy rain will continue into early
Saturday.

Drier air sags through the area on Saturday behind the exiting
front. This will allow for the area to finally start to dry out
and cool down.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A stark shift in the upper level pattern looks to occur by early
next week. Model and ensemble projections all favor deep
troughing settling over the region by that juncture. With this,
much colder air aloft combined with northwesterly surface flow
will mean temperatures well below normal with chances of showers
as cold air aloft migrates through the region.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR is expected through the period outside of possible scattered
showers/thunderstorms mainly north of KPIT as a stalled frontal
boundary lifts back to the north.

.OUTLOOK...
Widespread restrictions are likely Friday and Friday night with
the encroachment of a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 22, 4:18 AM EDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
418 AM EDT Thu Jun 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
418 AM EDT Thu Jun 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Showers and storms will overspread the area late tonight. Storms
could produce locally heavy rainfall and increase the threat for
flooding. A flood watch may be required.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The threat for heavy rain will continue through Friday. A flood watch
may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:36 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion24 min
Jun 22, 12:59 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion24 min
Jun 22, 2:07 PM EDTSpecial Weather StatementPBZArmstrong23 min
Jun 22, 2:51 PM EDTSpecial Weather StatementPBZIndiana24 min
Jun 22, 2:55 PM EDTSevere Thunderstorm WarningPBZIndiana35 min
Jun 22, 3:40 PM EDTSpecial Weather StatementPBZArmstrong, Butler50 min
Jun 22, 3:49 PM EDTAreal Flood AdvisoryPBZIndiana3 hr
Jun 22, 4:36 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana3 hr
Jun 22, 4:53 PM EDTFlash Flood WarningPBZArmstrong, Indiana10 hr
Jun 22, 5:52 PM EDTFlash Flood WarningPBZIndiana9 hr

Nearby

Flash Flood Watches in Ohio, 2017Flash Flood Watches in Pennsylvania, 2017Flash Flood Watches in West Virginia, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.